Tennessee, 2025

High Wind and Strong Wind in Tennessee, March 4 to 6, 2025

March 4 to 6, 2025 · NWS MRX · 11 events in 10 counties and zones

A closed low moving into the Midwest helped intensify a very strong low level jet that brought high end mountain wave winds to the East Tennessee mountains and foothills, with strong non-thunderstorm wind gusts that were sub-warning criteria across much of the Tennessee Valley. An event of this magnitude is typically rare per each winter season.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A closed low moving into the Midwest helped intensify a very strong low level jet that brought high end mountain wave winds to the East Tennessee mountains and foothills, with strong non-thunderstorm wind gusts that were sub-warning criteria across much of the Tennessee Valley. An event of this magnitude is typically rare per each winter season. After the passage of the cold front, light snow showers brought light snow and limited impacts to higher elevations of the East Tennessee Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 4, 6:39 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 4, 6:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
639 PM EST Tue Mar 4 2025

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 345 PM EST Tue Mar 4 2025

Key messages:

1. Fire weather danger stays high into the evening as strong
winds overlap lingering dry air and resulting low RH values.

2. A high end mountain wave wind event, with the potential for
wind gusts up to 100 mph tonight is taking shape this afternoon
through late tonight for the east Tennessee mountains and adjacent
foothills.

3. While damaging winds from thunderstorms are not out of the
question given the strong winds aloft, overall severe weather
threat is still low tonight.

4. Strong winds continue behind the front Wednesday.

Discussion:

A strong upper low is over eastern Oklahoma this afternoon and
should reach the mid- Mississippi river valley by late tonight,
with a cold front and associated line of convection moving east
through the forecast area late tonight and early Wednesday. Ahead
of the front, a high end mountain wave wind event will occur
across our area. Lingering low humidity values this afternoon and
into the evening is making for some high wildfire danger so have
extended the Red Flag Warning until midnight. The risk for the
showers and thunderstorms along/ahead of the front to increase
winds still poses a low risk of damaging winds late tonight.

Dewpoints have now risen to the 30s and 40s in the northeast TN
valley. They will slowly rise overnight so have kept using low
guidance with respect to dewpoints today. A mix of the NBM 10th
percentile and some HRRR and CONSShort. Wind Gusts in excess of
40-50 mph have already occurred in the downslope areas of Greene
and Sevier County and should continue to increase overnight.

Gusts in excess of 30 mph have spread across the lower elevations
in the Tennessee Valley this afternoon and over the plateau around
40 mph or higher so have added the plateau counties to a high
wind warning. As far as winds go, the background wind field with
this system is quite impressive. Another aspect of the winds with
this system will be the dry slot mixing behind the front during
the day Wednesday. Advisory level wind gusts in the lower
elevations of 40-50 mph during the day tomorrow looks good due to
deep mixing tapping into the elevated winds aloft.

The chance of severe storms tonight ahead of the front remain low
mainly due to low instability when the convection arrives. Chances
aren't zero and the winds aloft or so high that any respectable
updraft could manage to cause some wind damage. SPC still has a
damaging winds risk equal to the Marginal risk in the Day 1
convective outlook which is most of the forecast area. The highest
odds, relatively speaking, are likely going to be confined to the
far southern Cumberland plateau and southern Tennessee valley.
Temperatures also Wednesday over most of the region as cold air
advection moves in behind the cold front.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 345 PM EST Tue Mar 4 2025

Key Messages:

1. Light snow possible late Wednesday night, especially along the
Cumberland Plateau to southwest Virginia, and higher elevations
along the North Carolina border.

2. Gusty winds will be on the decline through the day on Thursday.

3. Higher uncertainty regarding precipitation over the weekend, but
snow in the mountains is possible.

Discussion:

Wednesday night will usher in our 3rd season of the week with the
return of winter to the southern Appalachians. Temperatures will
plummet Wednesday night through Thursday morning. Dropping to near
or below freezing across the region with the higher elevations
likely to drop into the 20's. This will combine with the wrap around
precipitation on the south side and backside of the slowly departing
low pressure system moving northeast into Canada. This overnight
cross-over of sub freezing temperatures and light precipitation will
likely cause any lingering precipitation to switch over to snow for
parts of the overnight hours. Currently accumulations in the valley
still look to remain light with a dusting possible in northeast TN
and southwest VA. In the Cumberland Plateau, higher elevations of SW
VA, and southern Appalachian Mountains we'll have a much better
chance to see accumulating snowfall. We could see up to an inch
along the Plateau and SW VA, and in the tops of the southern
Appalachian Mountains where elevations exceed 4,000 feet we could
see closer to 3 inches of accumulations by Thursday morning.
Confidence is still somewhat low at this with regards to
accumulating snowfall as the recent sun and warm temperatures have
risen ground temps that will likely melt off a good portion of the
initial snowfall, especially in the Valley locations where the temps
are expected to only briefly get down to the freezing mark
overnight. A winter Wx Advisory may be need for some counties,
especially the mountain zones once the event gets closer.

Skies clear out and temperatures will warm up a some on Thursday
which will help melt off some of the snowfall that could occur
overnight, but we'll still hover around 10 degrees below seasonal
normals Thursday (which will be the coldest day of this forecast).

Quasi-zonal flow in the mid levels and surface ridging will help to
slowly warm up temperatures as we head into the weekend. The weekend
will see our next chance for precipitation as a fast moving surface
low and upper trough looks to zip through the Ohio Valley... Quickly
followed up by a southern stream system traversing closer to the
Gulf. Both of these systems currently are not forecasted to have a
lot of dynamics associated with them, and will hopefully bring with
it just widespread showers and rain. Temperatures during the
overnight hours Saturday into Sunday will drop low enough to warrant
the mention of snow in the higher elevations of the Plateau,
southwest VA, and the Appalachian Mountains. Currently the snow
amounts look to be lower than what we'll get on Wednesday into
Thursday, but it will be worth keeping an eye on as the mountains
could pick up a few more inches of snow if the current forecast pans
out.

Quick warm up expected early next week as ridging and surface high
pressure combine to help drive temperatures back into the upper 60's
or 70's by Tuesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM EST Tue Mar 4 2025

Will see a band of showers move through tonight, and there may be
a few rumbles of thunder mainly CHA. Cigs/vsby may drop briefly to
MVFR with the heavier showers, but conditions will be mainly VFR
overnight. Later in the period some additional showers will be
moving in, and cigs are expected to drop to MVFR levels at CHA and
TYS before the end of the period. Winds will be gusty from the
southeast and south, becoming more southwest Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  59  34  53 / 100  30  20   0
Knoxville McGhee Tyson Airport, TN  53  60  32  49 / 100  50  50   0
Oak Ridge, TN                       51  59  32  49 / 100  50  50   0
Tri Cities Airport, TN              52  64  31  44 / 100  70  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 PM EST Wednesday for Cherokee-Clay.

TN...Wind Advisory until 4 PM EST Wednesday for Anderson-Bradley-
     Claiborne-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Knox-Loudon-McMinn-Meigs-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Sullivan-Union-
     Washington TN-West Polk.

     High Wind Warning until 4 PM EST /3 PM CST/ Wednesday for
     Bledsoe-Blount Smoky Mountains-Campbell-Cocke Smoky
     Mountains-Johnson-Marion-Morgan-Scott TN-Sequatchie-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Red Flag Warning until midnight EST tonight for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Wind Advisory until 4 PM EST Wednesday for Scott VA.

     High Wind Warning until 4 AM EST Wednesday for Lee-Russell-
     Washington VA-Wise.

     Wind Advisory from 4 AM to 4 PM EST Wednesday for Lee-Russell-
     Washington VA-Wise.

&&

SHORT TERM...TD
AVIATION...
Hazardous weather outlook, Mar 4, 4:56 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
456 PM EST Tue Mar 4 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-052200-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
456 PM EST Tue Mar 4 2025 /356 PM CST Tue Mar 4 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong gusty winds can be expected to continue through tonight into
Wednesday, with very strong winds expected over portions of the
higher elevations. See the high wind warnings and wind advisories
for details.

Fire danger will be elevated into early tonight, especially north
of I-40 and east of I-75 due to the overlap of lower relative
humidity values and increasingly strong winds.

There is also a low risk of severe thunderstorms late tonight.
Damaging winds will be the primary threat if storms can hold
together, and this would be mainly for the far southern plateau
and Tennessee valley areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday night into Thursday light snow showers are expected to
develop across much of the area. Accumulations will be possible
in the higher elevations of the mountains of East Tennessee, with
over 50% chance for more than 1 inch of snowfall at Mount LeConte.
Snow accumulations of a dusting to a half inch are possible along
higher portions of the Cumberland Plateau and southwest Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Mar 4, 3:14 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
314 PM EST Tue Mar 4 2025

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-050500-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Pine Orchard, High Point, Petros, Oak Ridge, Clinton,
Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel,
Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee,
Newport, Greeneville, Johnson City, Elizabethton, Harriman,
Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston,
Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville,
Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill,
Dandridge, White Pine, Happy Valley, Maryville, Alcoa,
Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge,
Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio,
Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, South Pittsburg, Haletown (Guild), Jasper,
Martin Springs, Whitwell, Powells Crossroads, Monteagle,
Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, Reliance,
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton,
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA,
and Abingdon
314 PM EST Tue Mar 4 2025 /214 PM CST Tue Mar 4 2025/

...ELEVATED FIRE DANGER THROUGH THIS EVENING...

Although relative humidity values are rising this afternoon,
winds are increasing this afternoon and the evening hours.
Minimum afternoon relative humidity values as low as 30 to around
40 percent will be common across the area north of Interstate 40
and about 40 to 50 percent farther south. Winds will strengthen
from the south and southeast to 15 to 25 mph with gusts in excess
of 40 mph possible. Some locations especially over the plateau
and the southern and central Tennessee Valleys will see gusts in
excess of 40 mph late this afternoon and evening. These
conditions combined with the recent days of strong drying will
produce elevated fire danger levels again through the evening.

Please refer to your local burn permitting authorities on whether
you may burn outdoors Tuesday.

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 4 strong wind, 1 winter weather. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
March 4, 7:00 PM EST to March 5, 2:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The Cove Mountain NPS fire tower recorded a peak non-thunderstorm wind gust of 96 mph during several hours of high winds.

High Wind, Northwest Blount

When
March 4, 7:00 PM EST to March 5, 2:00 AM EST
Where
Northwest Blount forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

A several hour period of high wind gusts took place across the lower elevations of Blount County, with a peak wind gust shortly before 2 AM at a mesonet station in Walland of 70 mph. Additionally, at 12:18 AM LST, the McGhee Tyson ASOS station recorded a 59 mph non-thunderstorm wind gust.

High Wind, Northwest Greene

When
March 4, 8:00 PM EST to March 5, 3:00 AM EST
Where
Northwest Greene forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A several hour period of high winds at Camp Creek culminated in a measured gust of 89 mph by the NOAA ATDD weather station at Camp Creek Elementary School. Other winds included a 54 mph gust measured by a Nolichucky mesonet station, and a 43 mph wind gust measured in Greeneville.

High Wind, Cocke/Smoky Mountains

When
March 4, 8:45 PM EST to March 5, 1:45 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

A private weather station at a United Methodist retreat on Round Mountain recorded several high wind non-thunderstorm gusts, with a peak of 67 mph shortly before 2 AM local time. A trained spotter at 12:45 AM LST at 1800 feet of elevation outside of Cosby recorded a 66 mph non-thunderstorm wind gust.

High Wind, Morgan

When
March 5, 12:00 AM EST
Where
Morgan forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

A powerful non-thunderstorm gust of wind tore the roof off of a local woodshed.

Strong Wind, Bradley

When
March 5, 12:10 AM EST
Where
Bradley forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

A strong non-thunderstorm gust of wind felled a large pine tree in Cleveland, TN, with the tree landing on a carport.

Strong Wind, Scott

When
March 5, 12:30 AM EST
Where
Scott forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

A strong non-thunderstorm wind gust felled a tree onto a trampoline in Oneida.

Strong Wind, Northwest Monroe

When
March 5, 1:05 AM EST
Where
Northwest Monroe forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

A couple of large trees were blown over by strong wind gusts in Tellico Plains, with one tree landing partially on a large RV.

High Wind, Southeast Carter

When
March 5, 1:50 AM EST
Where
Southeast Carter forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Several trees were felled by powerful non-thunderstorm mountain wave winds in Roan Mountain State Park.

Strong Wind, Jefferson

When
March 5, 2:00 AM EST
Where
Jefferson forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

Several trees across Jefferson County were reported to have been felled by strong non-thunderstorm wind gusts with several roads completely or partially blocked by the fallen trees.

Winter Weather, Southeast Carter

When
March 5, 11:00 PM EST to March 6, 8:00 AM EST
Where
Southeast Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Light northwest snow resulted in 1 inch of accumulation at 3800 feet in Roan Mountain, TN.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244716, 1244718, 1244724, 1244717, 1244722, 1244720, 1244721, 1244719, 1244725, 1244723, 1244726.